Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A semi-linear shifted wave equation on the hyperbolic spaces with application on a quintic wave equation on $ \mathbb{R}^2$


Authors: Ruipeng Shen and Gigliola Staffilani
Journal: Trans. Amer. Math. Soc. 368 (2016), 2809-2864
MSC (2010): Primary 35L71; Secondary 35L05
DOI: https://doi.org/10.1090/S0002-9947-2015-06513-1
Published electronically: March 24, 2015
MathSciNet review: 3449259
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider a semi-linear, defocusing, shifted wave equation on the hyperbolic space

$\displaystyle \partial _t^2 u - (\Delta _{{\mathbb{H}}^n} + \rho ^2) u = - \vert u\vert^{p-1} u, \quad (x,t)\in {\mathbb{H}}^n \times {\mathbb{R}}, $

and we introduce a Morawetz-type inequality

$\displaystyle \int _{-T_-}^{T_+} \int _{{\mathbb{H}}^n} \vert u\vert^{p+1} d\mu dt < C \mathcal E, $

where $ \mathcal E$ is the energy. Combining this inequality with a well-posedness theory, we can establish a scattering result for solutions with initial data in $ H^{1/2,1/2} \times H^{1/2,-1/2}({\mathbb{H}}^n)$ if $ 2 \leq n \leq 6$ and $ 1<p<p_c = 1+ 4/(n-2)$. As another application we show that a solution to the quintic wave equation $ \partial _t^2 u - \Delta u = - \vert u\vert^4 u$ on $ {\mathbb{R}}^2$ scatters if its initial data are radial and satisfy the conditions

$\displaystyle \vert\nabla u_0 (x)\vert, \vert u_1 (x)\vert \leq A(\vert x\vert+... ...rt u_0 (x)\vert \leq A(\vert x\vert)^{-1/2-\varepsilon },\quad \varepsilon >0. $


References [Enhancements On Off] (What's this?)

  • [1] Jean-Philippe Anker, $ {\bf L}_p$ Fourier multipliers on Riemannian symmetric spaces of the noncompact type, Ann. of Math. (2) 132 (1990), no. 3, 597-628. MR 1078270 (92e:43006), https://doi.org/10.2307/1971430
  • [2] Jean-Philippe Anker, Pierre Martinot, Emmanuel Pedon, and Alberto G. Setti, The shifted wave equation on Damek-Ricci spaces and on homogeneous trees, Trends in harmonic analysis, Springer INdAM Ser., vol. 3, Springer, Milan, 2013, pp. 1-25. MR 3026345, https://doi.org/10.1007/978-88-470-2853-1_1
  • [3] Jean-Philippe Anker, Vittoria Pierfelice, and Maria Vallarino, The wave equation on hyperbolic spaces, J. Differential Equations 252 (2012), no. 10, 5613-5661. MR 2902129, https://doi.org/10.1016/j.jde.2012.01.031
  • [4] Jean-Philippe Anker and Vittoria Pierfelice, Wave and Klein-Gordon equations on hyperbolic spaces, Anal. PDE 7 (2014), no. 4, 953-995. MR 3254350, https://doi.org/10.2140/apde.2014.7.953
  • [5] V. Banica, The nonlinear Schrödinger equation on hyperbolic space, Comm. Partial Differential Equations 32 (2007), no. 10-12, 1643-1677. MR 2372482 (2008m:35323), https://doi.org/10.1080/03605300600854332
  • [6] Aynur Bulut, Global well-posedness and scattering for the defocusing energy-supercritical cubic nonlinear wave equation, J. Funct. Anal. 263 (2012), no. 6, 1609-1660. MR 2948225, https://doi.org/10.1016/j.jfa.2012.06.001
  • [7] Michael Cowling, The Kunze-Stein phenomenon, Ann. Math. (2) 107 (1978), no. 2, 209-234. MR 0507240 (58 #22398)
  • [8] Hajer Bahouri and Patrick Gérard, High frequency approximation of solutions to critical nonlinear wave equations, Amer. J. Math. 121 (1999), no. 1, 131-175. MR 1705001 (2000i:35123)
  • [9] Piero D'Ancona, Vladimir Georgiev, and Hideo Kubo, Weighted decay estimates for the wave equation, J. Differential Equations 177 (2001), no. 1, 146-208. MR 1867616 (2003a:35130), https://doi.org/10.1006/jdeq.2000.3983
  • [10] Thomas Duyckaerts, Carlos Kenig, and Frank Merle, Scattering for radial, bounded solutions of focusing supercritical wave equations, Int. Math. Res. Not. IMRN 1 (2014), 224-258. MR 3158532
  • [11] Thomas Duyckaerts, Carlos Kenig, and Frank Merle, Classification of radial solutions of the focusing, energy-critical wave equation, Camb. J. Math. 1 (2013), no. 1, 75-144. MR 3272053
  • [12] Thomas Duyckaerts, Carlos Kenig, and Frank Merle, Universality of blow-up profile for small radial type II blow-up solutions of the energy-critical wave equation, J. Eur. Math. Soc. (JEMS) 13 (2011), no. 3, 533-599. MR 2781926 (2012e:35160), https://doi.org/10.4171/JEMS/261
  • [13] Michael Cowling, Saverio Giulini, and Stefano Meda, $ L^p$-$ L^q$ estimates for functions of the Laplace-Beltrami operator on noncompact symmetric spaces. I, Duke Math. J. 72 (1993), no. 1, 109-150. MR 1242882 (95b:22031), https://doi.org/10.1215/S0012-7094-93-07206-7
  • [14] Jean Fontaine, A semilinear wave equation on hyperbolic spaces, Comm. Partial Differential Equations 22 (1997), no. 3-4, 633-659. MR 1443052 (98c:58167), https://doi.org/10.1080/03605309708821277
  • [15] Vladimir Georgiev, Semilinear hyperbolic equations, MSJ Memoirs, vol. 7, Mathematical Society of Japan, Tokyo, 2000. With a preface by Y. Shibata. MR 1807081 (2001k:35003)
  • [16] Vladimir Georgiev, Hans Lindblad, and Christopher D. Sogge, Weighted Strichartz estimates and global existence for semilinear wave equations, Amer. J. Math. 119 (1997), no. 6, 1291-1319. MR 1481816 (99f:35134)
  • [17] J. Ginibre, A. Soffer, and G. Velo, The global Cauchy problem for the critical nonlinear wave equation, J. Funct. Anal. 110 (1992), no. 1, 96-130. MR 1190421 (94d:35105), https://doi.org/10.1016/0022-1236(92)90044-J
  • [18] J. Ginibre and G. Velo, Conformal invariance and time decay for nonlinear wave equations. I, II, Ann. Inst. H. Poincaré Phys. Théor. 47 (1987), no. 3, 221-261, 263-276. MR 921307 (89e:35021)
  • [19] J. Ginibre and G. Velo, Generalized Strichartz inequalities for the wave equation, J. Funct. Anal. 133 (1995), no. 1, 50-68. MR 1351643 (97a:46047), https://doi.org/10.1006/jfan.1995.1119
  • [20] Robert T. Glassey, Finite-time blow-up for solutions of nonlinear wave equations, Math. Z. 177 (1981), no. 3, 323-340. MR 618199 (82i:35120), https://doi.org/10.1007/BF01162066
  • [21] Manoussos G. Grillakis, Regularity and asymptotic behaviour of the wave equation with a critical nonlinearity, Ann. of Math. (2) 132 (1990), no. 3, 485-509. MR 1078267 (92c:35080), https://doi.org/10.2307/1971427
  • [22] Manoussos G. Grillakis, Regularity for the wave equation with a critical nonlinearity, Comm. Pure Appl. Math. 45 (1992), no. 6, 749-774. MR 1162370 (93e:35073), https://doi.org/10.1002/cpa.3160450604
  • [23] Sigurdur Helgason, Radon-Fourier transforms on symmetric spaces and related group representations, Bull. Amer. Math. Soc. 71 (1965), 757-763. MR 0179295 (31 #3543)
  • [24] Sigurdur Helgason, Differential geometry, Lie groups, and symmetric spaces, Graduate Studies in Mathematics, vol. 34, American Mathematical Society, Providence, RI, 2001. Corrected reprint of the 1978 original. MR 1834454 (2002b:53081)
  • [25] Kunio Hidano, Scattering and self-similar solutions for the nonlinear wave equation, Proceedings of the Third World Congress of Nonlinear Analysts, Part 4 (Catania, 2000), 2001, pp. 2507-2518. MR 1971656 (2004c:35281), https://doi.org/10.1016/S0362-546X(01)00373-X
  • [26] Kunio Hidano, Conformal conservation law, time decay and scattering for nonlinear wave equations, J. Anal. Math. 91 (2003), 269-295. MR 2037411 (2004m:35185), https://doi.org/10.1007/BF02788791
  • [27] Alexandru D. Ionescu, Fourier integral operators on noncompact symmetric spaces of real rank one, J. Funct. Anal. 174 (2000), no. 2, 274-300. MR 1767376 (2001h:43009), https://doi.org/10.1006/jfan.2000.3572
  • [28] Alexandru D. Ionescu, An endpoint estimate for the Kunze-Stein phenomenon and related maximal operators, Ann. of Math. (2) 152 (2000), no. 1, 259-275. MR 1792296 (2001m:22017), https://doi.org/10.2307/2661383
  • [29] Alexandru D. Ionescu and Gigliola Staffilani, Semilinear Schrödinger flows on hyperbolic spaces: scattering $ H^1$, Math. Ann. 345 (2009), no. 1, 133-158. MR 2520054 (2010c:35031), https://doi.org/10.1007/s00208-009-0344-6
  • [30] Fritz John, Blow-up of solutions of nonlinear wave equations in three space dimensions, Manuscripta Math. 28 (1979), no. 1-3, 235-268. MR 535704 (80i:35114), https://doi.org/10.1007/BF01647974
  • [31] Lev Kapitanski, Weak and yet weaker solutions of semilinear wave equations, Comm. Partial Differential Equations 19 (1994), no. 9-10, 1629-1676. MR 1294474 (95j:35041), https://doi.org/10.1080/03605309408821067
  • [32] Markus Keel and Terence Tao, Endpoint Strichartz estimates, Amer. J. Math. 120 (1998), no. 5, 955-980. MR 1646048 (2000d:35018)
  • [33] Carlos E. Kenig and Frank Merle, Global well-posedness, scattering and blow-up for the energy-critical focusing non-linear wave equation, Acta Math. 201 (2008), no. 2, 147-212. MR 2461508 (2011a:35344), https://doi.org/10.1007/s11511-008-0031-6
  • [34] Carlos E. Kenig and Frank Merle, Global well-posedness, scattering and blow-up for the energy-critical, focusing, non-linear Schrödinger equation in the radial case, Invent. Math. 166 (2006), no. 3, 645-675. MR 2257393 (2007g:35232), https://doi.org/10.1007/s00222-006-0011-4
  • [35] Carlos E. Kenig and Frank Merle, Nondispersive radial solutions to energy supercritical non-linear wave equations, with applications, Amer. J. Math. 133 (2011), no. 4, 1029-1065. MR 2823870 (2012i:35244), https://doi.org/10.1353/ajm.2011.0029
  • [36] Rowan Killip, Betsy Stovall, and Monica Visan, Blowup behaviour for the nonlinear Klein-Gordon equation, Math. Ann. 358 (2014), no. 1-2, 289-350. MR 3157999, https://doi.org/10.1007/s00208-013-0960-z
  • [37] Rowan Killip and Monica Visan, The defocusing energy-supercritical nonlinear wave equation in three space dimensions, Trans. Amer. Math. Soc. 363 (2011), no. 7, 3893-3934. MR 2775831 (2012e:35161), https://doi.org/10.1090/S0002-9947-2011-05400-0
  • [38] Rowan Killip and Monica Visan, The radial defocusing energy-supercritical nonlinear wave equation in all space dimensions, Proc. Amer. Math. Soc. 139 (2011), no. 5, 1805-1817. MR 2763767 (2011m:35229), https://doi.org/10.1090/S0002-9939-2010-10615-9
  • [39] S. Klainerman and Gustavo Ponce, Global, small amplitude solutions to nonlinear evolution equations, Comm. Pure Appl. Math. 36 (1983), no. 1, 133-141. MR 680085 (84a:35173), https://doi.org/10.1002/cpa.3160360106
  • [40] Howard A. Levine, Instability and nonexistence of global solutions to nonlinear wave equations of the form $ Pu_{tt}=-Au+{\mathcal {F}}(u)$, Trans. Amer. Math. Soc. 192 (1974), 1-21. MR 0344697 (49 #9436)
  • [41] Hans Lindblad and Christopher D. Sogge, On existence and scattering with minimal regularity for semilinear wave equations, J. Funct. Anal. 130 (1995), no. 2, 357-426. MR 1335386 (96i:35087), https://doi.org/10.1006/jfan.1995.1075
  • [42] Benoit Perthame and Luis Vega, Morrey-Campanato estimates for Helmholtz equations, J. Funct. Anal. 164 (1999), no. 2, 340-355. MR 1695559 (2000i:35023), https://doi.org/10.1006/jfan.1999.3391
  • [43] Hartmut Pecher, Nonlinear small data scattering for the wave and Klein-Gordon equation, Math. Z. 185 (1984), no. 2, 261-270. MR 731347 (85h:35165), https://doi.org/10.1007/BF01181697
  • [44] Jalal Shatah and Michael Struwe, Regularity results for nonlinear wave equations, Ann. of Math. (2) 138 (1993), no. 3, 503-518. MR 1247991 (95f:35164), https://doi.org/10.2307/2946554
  • [45] Jalal Shatah and Michael Struwe, Well-posedness in the energy space for semilinear wave equations with critical growth, Internat. Math. Res. Notices 7 (1994), 303ff., approx. 7 pp. (electronic). MR 1283026 (95e:35132), https://doi.org/10.1155/S1073792894000346
  • [46] Ruipeng Shen, On the energy subcritical, nonlinear wave equation in $ \mathbb{R}^3$ with radial data, Anal. PDE 6 (2013), no. 8, 1929-1987. MR 3198589, https://doi.org/10.2140/apde.2013.6.1929
  • [47] Thomas C. Sideris, Nonexistence of global solutions to semilinear wave equations in high dimensions, J. Differential Equations 52 (1984), no. 3, 378-406. MR 744303 (86d:35090), https://doi.org/10.1016/0022-0396(84)90169-4
  • [48] Robert J. Stanton and Peter A. Tomas, Expansions for spherical functions on noncompact symmetric spaces, Acta Math. 140 (1978), no. 3-4, 251-276. MR 0511124 (58 #23365)
  • [49] Walter A. Strauss, Nonlinear wave equations, CBMS Regional Conference Series in Mathematics, vol. 73, Published for the Conference Board of the Mathematical Sciences, Washington, DC, by the American Mathematical Society, Providence, RI, 1989. MR 1032250 (91g:35002)
  • [50] Michael Struwe, Globally regular solutions to the $ u^5$ Klein-Gordon equation, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 15 (1988), no. 3, 495-513 (1989). MR 1015805 (90j:35142)
  • [51] Terence Tao and Monica Visan, Stability of energy-critical nonlinear Schrödinger equations in high dimensions, Electron. J. Differential Equations (2005), No. 118, 28. MR 2174550 (2006e:35307)
  • [52] Daniel Tataru, Strichartz estimates in the hyperbolic space and global existence for the semilinear wave equation, Trans. Amer. Math. Soc. 353 (2001), no. 2, 795-807 (electronic). MR 1804518 (2001k:35218), https://doi.org/10.1090/S0002-9947-00-02750-1
  • [53] Kimitoshi Tsutaya, Scattering theory for semilinear wave equations with small data in two space dimensions, Trans. Amer. Math. Soc. 342 (1994), no. 2, 595-618. MR 1214786 (94f:35105), https://doi.org/10.2307/2154643

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 35L71, 35L05

Retrieve articles in all journals with MSC (2010): 35L71, 35L05


Additional Information

Ruipeng Shen
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139
Address at time of publication: Department of Mathematics and Statistics, McMaster University, 1280 Main Street, Hamilton, Ontario L8S 4K1, Canada
Email: srpgow@gmail.com

Gigliola Staffilani
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, 77 Massachusetts Avenue, Cambridge, Massachusetts 02139

DOI: https://doi.org/10.1090/S0002-9947-2015-06513-1
Received by editor(s): February 25, 2014
Received by editor(s) in revised form: June 10, 2014
Published electronically: March 24, 2015
Additional Notes: The second author was funded in part by NSF DMS 1068815.
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society